Dad has Parkinson's


#1
Hi

I'm new on here even though my Dad was diagnosed with Parkinson's about 7 years ago.

I live away from home but see my family on a regular basis.

Up until the past 12 months or so the main signs of my Dad's PD were mainly physical; shaking, slurred speach, tilting of head etc.

Then about a year ago he gave up work. In hindsight I'm not sure he needed to but a bad spell seemed to set the ball rolling.

Things between him and my Mum have been very rocky for the past few months although there was a spell of improvement last year. I thought this was down to the ropinirole being reduced but I honestly don't know.

I have read a lot of stuff on here about anxiety, depression, jealousy, accusing the o/h of affairs and this has all been going on.

Then last week he threatened to kill either my Mum and hinself or just himself as what he called 'his revenge'.

Obviously my Mum was scared out of her wits and now they are not living together as I suppose this was 'the final straw'.

He seems absolutely hell bent in some ways on proving to everyone that she doesn't love him. I don't believe this although I do believe she probably doesn't love the man he has become.

After an emergency appointment with the PD Consultant this week he is to be 'weened' off ropinirole. He has also stopped taking anti-depressants as he doesn't think he is depressed.

He is currently living with his Mum and Dad but looking to move into a 1 room house with no kitchen/bathroom. I just can't stop thinking about him and how he is going to look after himself as he doesn't seem to have the 'want' to help himself.

I have been contacting him by e-mail although I'm not sure this works as he just seems to pick out the bits he wants to and then turn it all around, mostly into a bunch of questions that put me in a very difficult position.

He is only in his 50s and so relatively young considering he was diagnosed with PD in his 40s.

I suppose I am writing this just to see if other people with PD or relatives of people with PD have had similar experiences and also as a way to write it down and try and get rid of some of the guilt which just seems to be taking over me at the moment.

Any suggestions/comments would be gratefully received.

#2
Hello and welcome Miss Q, I fully understand where you are coming from. I am going through the same with my brother who lives with PD. It is a battle trying to get throught to him and like you have said he also picks out of conversations what he wants to hear...He tried to hang himself 2 weeks ago but happy to say he didn't.

There are many lovely, helpful boys and girls here that will be more helpful to you than I am, they have kept me sane I tell you.

All the best to you and your family,

Radz x

#3
Hello MissQ, I'm sorry to hear that the pd meds seem to be causing problems in your parents relationship. I fully understand how things are as 10 years ago I was given Ropinerole and it caused mayhem financially and emotionally in my family.

It might help if you show your mum this forum and some of the posts regarding dopermine agonists, this is the name of the group of drugs that Ropinerole belongs. They can be great for people who can take them but the can also really screw some peoples brains and it sounds like your dad is one of those that they effect badly. In addition your dad could get some support from others who, like himself, have been adversely effected by DA's.

I do hope things improve, do please keep us up to date and try to encourage both mum and dad to check this forum out?

regards
Glenchass

#4
Hello Miss Q. Glenchass is spot on. Currently it seems that about 1 in 4 patients who are given drugs from the dopamine agonist group (which includes yours) will develop major personality and behavioural changes. Take a look at all the Dopamine Agonist posts in the TREATMENTS section.

The good news is that in most cases, simply by taking them off "DA" drugs and switching to other types (e.g. Sinemet), they will very quickly return completely to their old selves - often in just a couple of days. This MUST be carried out under the watchful eye of the consultant/neurologist, though.

I went through all that as a patient myself, and appreciate how awful it is. You MUST bear in mind though that the drug has effectively taken his brain over, and HE is no longer in control of his own actions. The man you knew is still in there, but he needs to be weaned off these drugs pronto. IT IS NOT HIS FAULT, however obnoxious, devious, violent and obsessive he currently is.

Good luck. Keep us informed!

Ray.

#5
Hi Everyone

Thanks for your comments and suggestions, definitely helps to talk to people going through the same experiences.

Not much has changed at the moment, as far as I know he is still coming off the ropinirole. He is meant to be going to Cognitive Behaviour Therapy today but I have no idea if he will go or if this helps at all as he won't say.

I've just checked my e-mail account and had 3 e-mails from him (this is becoming a regular occurence). He actually sounds slightly more rational than he was doing a few days ago and admits that sometimes he feels angry and just wants everyone to agree with him and then sometimes he understands why him and Mum aren't living together anymore and can see more clearly which I can understand. My Mum has said it's like he is schizophrenic and it does seem like that sometimes.

One thing I'm interested to know anyone's point of view on is whether or not I should e-mail him back? I feel like it just gets him all worked up even if what I think I have sent is just a simple e-mail.

My Mum has said she doesn't think I should reply as he's not being rational at the moment but it's so hard to know what to do for the best?

I love him and want him to know that but what I don't want is for him to think that I think it's ok for him to be calling her names/threatening her/sending nasty texts and e-mails etc and agree that it's my Mum's fault as well as I don't.

Once again any suggestions/comments much appreciated and thanks for the support.

Miss Q.

#6
Hi.

I was on DA drugs for 7 years, because when they first prescribed them for me nobody knew that they had any bad side effects. When I started going crazy it didn't occur to anyone that the cause might be my Parkinson's medication, so I just carried on behaving like a lunatic.

I lost a fortune on gambling, women and the high life, got divorced and lost ALL my family and friends. To this day none of them believes my story, My son still won't talk to me, and hasn't done so since he was 13. He's 22 now. If I could change one thing about the whole sorry saga it would be not to have lost my son, and to have those years back; I'm welling up now just thinking about it.

My advice would be for you to stand by your father no matter what, through thick and thin, and never lose contact. Ignore any horrible behaviour: that's just the DA drugs talking. The REAL Dad you remember and love is STILL IN THERE, awaiting help. Stick with him, you've no idea what a cold and lonely place he's in, and how much he needs you. Familial links are rarely severed for just a few days, they usually last years or lifetimes.

Ray.

#7
Hi Ray

I really am so sorry to hear that, it's so frustrating what PD and some of the associated medication can do.

I sent my dad a text today telling him I love him and that I don't blame him (as he constantly says that it's easy for everyone to blame him as he has PD) and also saying I hope one day he can find the strength to turn round and say 'Parkinson's is not going to take over my life and destroy what I've got'. I just hope he doesn't think I'm trying to patronise him as he really doesn't think it's the medication.

Not a reply yet so we will see how that goes.....

Miss Q

#8
Hi.

If you're able to show your Dad some of the posts on here, or let him browse away here on his own, I think that could help no end.

(In fact I think it would be useful to switch this "conversation" into the DOPAMINE AGONISTS thread in TREATMENTS, where similar posts can be together.)

Your Dad definitely NEEDS the family links, no matter what he says or does, and he needs to be convinced that his problems and changed behaviour/attitudes are NOT the real him. Nor are they to do with PD itself. They are caused by the wrong medication. Such reactions are quite common, as this forum shows.

When I myself was "under the influence" the crazy behaviour probably followed my medication cycle, i.e. I'd take the pill whilst normal-ish, 30 minutes later I'd start switching into "Mr Hyde". I'd then remain in that state for a couple of hours, followed by about 30 minutes of "normality" before the next pill.

Then round the 3-hourly cycle again and again. Whilst I was in crazy mode I could do anything: throw plates of dinner across the room, tip pots of boiling stew over my wife's head, break windows, kick down doors, throw PCs out of upstairs windows, drive off in the middle of the night to a casino or "massage parlour", take all my clothes off in public, ANYTHING. These are all true examples.

But that wasn't ME, it was the drug taking control of my brain. It was terrifying, and even when I appeared to be doing "enjoyable" things my head was in turmoil, and I felt very alone. Give Dad as much support as you can, and try to explain as much as you can to the family.

Good luck, we'll be thinking of you. Please keep us updated on progress.

See you in TREATMENTS/DOPAMINE AGONISTS?

Ray x
.